Mississippi, 2003Flash Flooding and Damaging Winds in Mississippi, August 6, 2003
August 6, 2003 · NWS MEG · 5 events in 4 counties and zones
3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $262,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 1:25 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 6, 1:25 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
225 AM CDT WED AUG 6 2003
THE AMPLIFIED UPPER PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS
WITH A TROF IN THE EAST AND A RIDGE OVER THE ROCKYS AND CENTRAL
PLAINS. AT THE SURFACE A WEAK COLD FRONT EXTENDING FROM SOUTHERN
ILLINOIS ACROSS SOUTHEAST MISSOURI AND NORTHWEST ARKANSAS TO NORTH
TEXAS WILL MOVE SOUTHEASTWARD ACROSS THE MID SOUTH TODAY AND CONTINUE
TOWARD THE GULF COAST TONIGHT AND THURSDAY. THE RESULT WILL BE
CONTINUED WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS TODAY
THROUGH THURSDAY. HIGH PRESSURE WILL SPREAD DRIER AIR INTO THE REGION
THURSDAY NIGHT THROUGH THE WEEKEND.
.MEG...NONE.
Hazardous weather outlook, Aug 6, 6:43 AM CST, 7 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-070930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTHWEST PARTS OF
THE MID SOUTH. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE OVER EAST CENTRAL ARKANSAS...
NORTHWEST AND NORTH CENTRAL MISSISSIPPI...AND THE SOUTHWEST CONER OF
WEST TENNESSEE. HEAVY THUNDERSTORM RAINS OF 2 INCHES OR MORE MAY
CAUSE FLOODING IN NORTHEAST MISSISSIPPI THIS MORNING.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
JCL
In the hours before
Special weather statement, Aug 6, 5:16 AM CST, 1 hour 34 minutes before
MSZ002>006-009-014-TNZ049-050-052>054-088>092-061200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 AM CDT WED AUG 6 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN...BENTON...
CHESTER...FAYETTE...HARDEMAN...HARDIN...HAYWOOD...HENDERSON...
MADISON...MARSHALL...MCNAIRY...PRENTISS...SHELBY...TIPPAH...TIPTON...
TISHOMINGO AND UNION COUNTIES.
AT 614 AM AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES
NORTHWEST OF JACKSON TO 4 MILES SOUTH OF KEOWNVILLE AND EXTENDING
WESTWARD TO NEAR MILLINGTON...HOLLY SPRINGS AND NEW ALBANY. THE
THUNDERSTORMS WERE MOVING EAST AT 30 MPH.
EXPECT GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND HEAVY RAINS. RAINFALL AMOUNTS OF OVER TWO INCHES IN AN
HOUR OR LESS COULD CAUSE FLOODING OF ROADS AND LOW SPOTS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER FLOOD
WARNINGS MAY BE NEEDED FOR AREAS THAT RECEIVE HEAVY RAINS IN
ADDITION TO EARLIER HEAVY RAINFALL.
PEOPLE IN ALCORN...BENTON...CHESTER...FAYETTE...HARDEMAN...HARDIN...
HAYWOOD...HENDERSON...MADISON...MARSHALL...MCNAIRY...PRENTISS...
SHELBY...TIPPAH...TIPTON...TISHOMINGO AND UNION COUNTIES...INCLUDING
THE CITIES OF BOLIVAR...BOONEVILLE...BROWNSVILLE...CORINTH...
COVINGTON...HENDERSON...HOLLY SPRINGS...IUKA...JACKSON...LEXINGTON...
NEW ALBANY...RIPLEY AND SELMER...SHOULD MONITOR THESE STORMS CLOSELY.
JCL
Thunderstorm Wind, Union
- When
- August 6, 6:50 AM CST to 6:55 AM CST
- Where
- Union County, New Albany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.500, -89.000
A couple of trees were knocked down.
Flash Flood, Lee
- When
- August 6, 7:30 AM CST to 9:30 AM CST
- Where
- Lee County, Tupelo
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
Around 170 apartments, 85 houses and 55 businesses experienced flooding forcing the evacuation of some residents when over 4 inches of rain fell in 90 minutes. Several cars were also damaged.
Flash Flood, Union
- When
- August 6, 7:45 AM CST to 9:15 AM CST
- Where
- Union County, New Albany
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.491, -89.004 (the zone’s center; the record gives no point)
Several streets were flooded with three streets closed.
Thunderstorm Wind, Tate
- When
- August 6, 4:25 PM CST to 4:30 PM CST
- Where
- Tate County, Coldwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.683, -89.967
A few trees were knocked down.
Thunderstorm Wind, Prentiss
- When
- August 6, 5:40 PM CST to 5:45 PM CST
- Where
- Prentiss County, New Site
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.567, -88.417
Several trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
- Lightning Strike in Alabama, August 6, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377160, 5377159, 5377161, 5377157, 5377158.